Alert archive / Wisconsin / Gale Warnings in 2024

Gale Warning 8, NWS Green Bay, WI

April 16, 2024

NWS Green Bay, WI issued this gale warning at Apr 16, 2024, 3:45 AM CDT. It took effect at Apr 16, 2024, 6:00 PM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 3:45 AM CDT (08:45 UTC)
In effect from
Apr 16, 2024, 6:00 PM CDT
Expired
Apr 17, 2024, 7:00 AM CDT
In force
13 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

693 
WHUS73 KGRB 160845
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
345 AM CDT Tue Apr 16 2024

LMZ521-522-541>543-161645-
/O.NEW.KGRB.SC.Y.0030.240416T1800Z-240416T2300Z/
/O.UPG.KGRB.GL.A.0005.240416T2300Z-240417T1200Z/
/O.NEW.KGRB.GL.W.0008.240416T2300Z-240417T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
345 AM CDT Tue Apr 16 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM CDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 20 
  kt with gusts up to 30 kt and waves 1 to 4 ft expected. For 
  the Gale Warning, east winds 15 to 25 kt with gusts up to 40 
  kt and waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Small Craft Advisory, from 1 PM this afternoon 
  to 6 PM CDT this evening. For the Gale Warning, from 6 PM this 
  evening to 7 AM CDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kurimski
5 follow-up statements
454 
WHUS73 KGRB 161446
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
946 AM CDT Tue Apr 16 2024

LMZ521-522-541>543-162300-
/O.CON.KGRB.SC.Y.0030.240416T1800Z-240416T2300Z/
/O.CON.KGRB.GL.W.0008.240416T2300Z-240417T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
946 AM CDT Tue Apr 16 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 6 PM CDT THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
CDT WEDNESDAY...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 20 
  kt with gusts up to 30 kt and waves 1 to 4 ft expected. For 
  the Gale Warning, east winds 15 to 25 kt with gusts up to 40 
  kt and waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Small Craft Advisory, from 1 PM this afternoon 
  to 6 PM CDT this evening. For the Gale Warning, from 6 PM this 
  evening to 7 AM CDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
849 
WHUS73 KGRB 162124
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
424 PM CDT Tue Apr 16 2024

LMZ521-522-541>543-170530-
/O.CON.KGRB.SC.Y.0030.000000T0000Z-240416T2300Z/
/O.CON.KGRB.GL.W.0008.240416T2300Z-240417T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
424 PM CDT Tue Apr 16 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 20 
  kt with gusts up to 30 kt and waves 1 to 4 ft. For the Gale 
  Warning, east winds 15 to 25 kt with gusts up to 40 kt and 
  waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Small Craft Advisory, until 6 PM CDT this 
  evening. For the Gale Warning, until 7 AM CDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
070 
WHUS73 KGRB 170217
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
917 PM CDT Tue Apr 16 2024

LMZ521-522-541>543-171030-
/O.CON.KGRB.GL.W.0008.000000T0000Z-240417T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
917 PM CDT Tue Apr 16 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 35 kt and waves 
  5 to 8 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
142 
WHUS73 KGRB 170842
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CDT Wed Apr 17 2024

LMZ521-522-171645-
/O.CON.KGRB.GL.W.0008.000000T0000Z-240417T1200Z/
/O.NEW.KGRB.SC.Y.0031.240417T1200Z-240417T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
342 AM CDT Wed Apr 17 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
CDT THIS AFTERNOON...

* WHAT...For the Gale Warning, east winds 15 to 20 kt with gusts 
  up to 30 kt and waves 1 to 3 ft. For the Small Craft Advisory, 
  southeast winds 10 to 20 kt with gusts up to 25 kt and waves 1 
  to 3 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...For the Gale Warning, until 7 AM CDT this morning. For 
  the Small Craft Advisory, from 7 AM this morning to 5 PM CDT 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-171645-
/O.CON.KGRB.GL.W.0008.000000T0000Z-240417T1200Z/
/O.NEW.KGRB.SC.Y.0031.240417T1200Z-240418T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 AM CDT Wed Apr 17 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT CDT TONIGHT...

* WHAT...For the Gale Warning, southeast winds 15 to 25 kt with 
  gusts up to 35 kt and waves 7 to 10 ft. For the Small Craft 
  Advisory, south winds 15 to 25 kt with gusts up to 30 kt and 
  waves 6 to 9 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, until 7 AM CDT this morning. For 
  the Small Craft Advisory, from 7 AM this morning to midnight 
  CDT tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kurimski
580 
WHUS73 KGRB 171148
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
648 AM CDT Wed Apr 17 2024

LMZ521-522-172000-
/O.EXP.KGRB.GL.W.0008.000000T0000Z-240417T1200Z/
/O.CON.KGRB.SC.Y.0031.240417T1200Z-240417T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
648 AM CDT Wed Apr 17 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...
...GALE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 3 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541>543-172000-
/O.EXP.KGRB.GL.W.0008.000000T0000Z-240417T1200Z/
/O.CON.KGRB.SC.Y.0031.240417T1200Z-240418T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
648 AM CDT Wed Apr 17 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...
...GALE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and 
  waves 6 to 9 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kurimski

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Apr 15, 11:06 PM CDT, 4 hours 39 minutes earlier. Its key messages:

  • Elevated fire weather conditions will persist into Tuesday, mainly across northern Wisconsin, due to low relative humidity and increasing easterly winds.
  • Showers and a few embedded thunderstorms are expected from late Tuesday afternoon into Wednesday. Widespread severe weather is not expected, but strong winds aloft could mix to the surface with any storms or heavier showers. Heavy rainfall will be likely regionwide.
  • Strong east to southeast winds are expected Tuesday into Tuesday night, with gusts of 30 to 45 mph. The strongest gusts are anticipated across central Wisconsin. A Gale Watch is in effect for Tuesday night.
Area forecast discussion, Apr 15, 11:06 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1106 PM CDT Mon Apr 15 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Elevated fire weather conditions will persist into Tuesday,
  mainly across northern Wisconsin, due to low relative humidity
  and increasing easterly winds.

- Showers and a few embedded thunderstorms are expected from late
  Tuesday afternoon into Wednesday. Widespread severe weather is
  not expected, but strong winds aloft could mix to the surface
  with any storms or heavier showers. Heavy rainfall will be
  likely regionwide.

- Strong east to southeast winds are expected Tuesday into Tuesday
  night, with gusts of 30 to 45 mph. The strongest gusts are
  anticipated across central Wisconsin. A Gale Watch is in effect
  for Tuesday night.

&&

.DISCUSSION...
Issued at 222 PM CDT Mon Apr 15 2024

Short Term...Tonight and Tuesday

Main forecast concerns will be on elevated fire weather
conditions mainly over northern WI, increasing east winds and
timing of rain on Tuesday.

The 19Z MSAS surface analysis indicated a ridge of high pressure
that stretched from the Manitoba/Ontario border south through the
western Great Lakes. An area of low pressure is situated over the
central High Plains with a warm front extended east into the mid-
MS Valley. Visible satellite imagery picked on a batch of mid-
clouds over the Upper MS Valley.

The high pressure will shift into northwest Ontario to the eastern
Great Lakes tonight. Meanwhile, the low pressure will continue to
strengthen over the central Plains. A push of WAA will lift 8H
temperatures into the +5 to +10C range by daybreak, however the
dry air mass still over the region would preclude any need for
pops. We should see middle and high clouds pass overhead at times
with min temperatures in the lower to middle 30s north, upper 30s
to lower 40s south.

This central Plains system is forecast to become vertically-
stacked on Tuesday and slowly move toward the Midwest in the
afternoon. The gulf will be wide open and with a south-southwest
low-level jet at 40 to 50 knots, it will not take long for this
gulf moisture to surge north toward WI. By late afternoon, PW
values nearly double to around 1 inch over central and east-
central WI. This moisture, coupled with the northward moving warm
front into northern IL by 00Z Wednesday and additional lift
provided by the left exit region of the upper jet, will bring a
chance of showers into at least central WI late Tuesday afternoon.
Instability is still rather weak, thus nothing more than a few
rumbles of thunder expected. The other story for Tuesday will be
the strong winds that develop in the morning between the incoming
low pressure and departed high pressure. Gusts by the afternoon
could reach 30-40 mph with a few locations pushing 45 mph,
especially over central WI. Max temperatures to range from the
middle 50s near Lake MI, upper 50s to lower 60s inland.

Long Term...Tuesday Night Through Monday

The main forecast concerns during the extended forecast will be
widespread shower activity, heavy rainfall, isolated to scattered
thunderstorms, and strong east to southeast winds with a low
pressure system Tuesday night into Wednesday.

Vertically stacked/deep low pressure will move from the Central
Plains to southeast MN Tuesday night. A developing 50-60 kt low-
level jet ahead of this system will bring a surge of moisture
(PWATs of 1-1.3 inches) into the forecast area Tuesday night, and
generate strong isentropic ascent over a tight baroclinic zone.
Widespread shower activity will overspread the CWA Tuesday
evening, then lift out of far NE WI during the overnight period.
Showers will continue through Wednesday as the occluding surface
low and strong upper level trough move through WI. Pockets of
heavy rainfall appear likely, with rainfall totals reaching 1 to 2
inches across much of the forecast area. Marginal elevated
instability will move into mainly the south and east parts of the
forecast area Tuesday night, and weak SBCAPE around 200 j/kg may
develop along the occluded front in C/EC WI Wednesday afternoon.
Though widespread severe weather is not expected, cannot rule out
some strong gusts mixing down with any storms or heavier showers
on Tuesday night, when winds of 45-60 knots in the 925-850 mb
layer will be present. Strong east to southeast winds will
continue to strengthen Tuesday evening, with gusts to 30 to 45 mph
(strongest in central WI and the Fox Valley), and potential for
Gale Force gusts on Lake Michigan. A Wind Advisory may be needed
for parts of central WI and the Fox Valley, and a Gale Watch will
be issued for Lake Michigan for Tuesday night.

The remnants of this low lift north into Ontario and eventually
phase with additional energy in central Canada to produce a weak,
slow moving low that tracks well to our north late in the work
week. Suspect most of the precipitation with this system will
remain to our north Thursday into Friday, and the arrival of a
large Canadian high pressure should bring additional dry weather
from Saturday through Monday.

Temperatures will start off above normal midweek, then trend
closer to normal late in the week.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1106 PM CDT Mon Apr 15 2024

VFR conditions will prevail overnight into Tuesday morning with
only some mid and high clouds across the region. Flying conditions
will deteriorate from southwest to northeast Tuesday afternoon
and evening as a strong low pressure system works towards the
state. Look for low clouds and a large area of rain to spread into
the area. Some embedded thunderstorms are also expected,
especially across central and eastern WI. MVFR conditions look to
arrive after 7-8pm Tuesday with IFR conditions holding off until
closer to midnight, with some LIFR possible Wednesday morning.

Winds will shift to the east this evening and remain generally
under 15 kts. Surface winds will increase Tuesday morning,
becoming gusty by mid-morning. Gusts will increase through the
day, peaking in the afternoon/evening in the 30-40 kt range.
Locally higher gusts are possible.

LLWS looks very marginal tonight, but will continue at RHI, AUW
and CWA late tonight as southeast winds off the deck reach 30-
35 kts. LLWS looks likely Tuesday evening as winds aloft increase
significantly, reaching 50-60 kts at 2000 ft.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kallas/Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, Apr 15, 2:24 PM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Mon Apr 15 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Elevated fire weather conditions will continue into Tuesday across
northern Wisconsin, due to low humidity and increasing east winds.

Showers and a few embedded thunderstorms are expected from Tuesday
afternoon through Wednesday. Widespread severe weather is not
anticipated, but heavy rainfall will be possible regionwide, and
strong winds aloft may mix to the surface during storms or heavier
showers. Strong east to southeast winds will gust to 30 to 45 mph
Tuesday into Tuesday night, with the highest gusts occurring in
central Wisconsin and the Fox Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-161930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Conditions hazardous to small craft will be likely from Tuesday
afternoon through Wednesday night, with possible gales Tuesday
night. A Gale Watch has been posted for Tuesday night.

A few thunderstorms will also be possible, especially Tuesday
night into Wednesday.

Kallas/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:43 AM CDTWind AdvisoryGRBBrown, Calumet, Kewaunee, Langlade, Lincoln, Manitowoc and 8 more23 hr
Apr 16, 3:45 AM CDTSmall Craft AdvisoryGRB14 hr
Apr 16, 6:50 PM CDTSpecial Weather StatementGRBPortage, Waushara, Wood40 min

Nearby

Gale Warnings in Wisconsin, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.